Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 201, NWS Aberdeen, SD

September 7, 2015Hughes County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 7, 2015, 6:59 PM CDT for Hughes County, Sully County, South Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2015, 6:59 PM CDT (23:59 UTC)
Expired
Sep 7, 2015, 7:35 PM CDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
2.0 in
Wind
50.0 mph

Counties Hughes County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 169 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:23 PM CDTHAIL 1.754 S Onida, SD
Sep 7, 7:30 PM CDTHAIL 25 E Onida, SDVERY JAGGED HAILSTONES. RADAR ESTIMATED TIME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WUUS53 KABR 072359
SVRABR
SDC065-119-080045-
/O.NEW.KABR.SV.W.0201.150907T2359Z-150908T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
659 PM CDT MON SEP 7 2015

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTH CENTRAL HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 745 PM CDT

* AT 659 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  GREY GOOSE...OR 10 MILES NORTHEAST OF PIERRE...MOVING NORTHEAST AT
  30 MPH.

  HAZARD...TWO INCH HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BLUNT AROUND 715 PM CDT.
  ONIDA AROUND 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4450 10033 4479 10007 4456 9975 4440 10022
TIME...MOT...LOC 2359Z 224DEG 26KT 4449 10020 

HAIL...2.00IN
WIND...<50MPH
 
$$

LUECK
2 follow-up statements
397 
WWUS53 KABR 080018
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
718 PM CDT MON SEP 7 2015

SDC065-119-080045-
/O.CON.KABR.SV.W.0201.000000T0000Z-150908T0045Z/
SULLY SD-HUGHES SD-
718 PM CDT MON SEP 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN SULLY AND NORTH CENTRAL HUGHES COUNTIES...

AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ONIDA...MOVING
NORTHEAST AT 35 MPH.

HAZARD...TWO INCH HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN SULLY AND NORTH CENTRAL HUGHES COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4459 10019 4476 10003 4461 9982 4452 10011
TIME...MOT...LOC 0018Z 224DEG 30KT 4461 10003 

HAIL...2.00IN
WIND...<50MPH
 
$$

LUECK
771 
WWUS53 KABR 080035
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT MON SEP 7 2015

SDC065-119-080044-
/O.CAN.KABR.SV.W.0201.000000T0000Z-150908T0045Z/
SULLY SD-HUGHES SD-
735 PM CDT MON SEP 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SULLY AND NORTH
CENTRAL HUGHES COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4459 10019 4476 10003 4461 9982 4452 10011
TIME...MOT...LOC 0032Z 224DEG 26KT 4470 9991 

$$

LUECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 6:29 PM CDT, 30 minutes earlier.

Area forecast discussion, Sep 7, 6:29 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT MON SEP 7 2015

.UPDATE...
ISSUED AT 626 PM CDT MON SEP 7 2015

SEE UPDATED AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 313 PM CDT MON SEP 7 2015

SHOWERS ASSOCIATED WITH A SHORTWAVE ARE EXITING THE REGION FROM
WEST TO EAST THIS AFTERNOON WITH JUST SOME LIGHT PRECIP LEFT ACROSS
THE NORTHEASTERN CWA. SKIES ARE CLEARING BEHIND THE SHORTWAVE
ALLOWING FOR A LITTLE DAYTIME HEATING. WEST RIVER THERE IS SOME CU
DEVELOPING IN THE CLEARING WHICH COULD GENERATE SOME INSTABILITY
SHOWERS BEFORE SUNSET THIS EVENING.

A SFC TROUGH HAS SET UP ALONG THE SOUTHERN PORTION OF THE SD
MISSOURI RIVER VALLEY THIS AFTERNOON. WINDS AHEAD OF THE TROUGH ARE
GUSTY OUT OF THE SOUTHEAST. WINDS WILL SHIFT LATE THIS AFTERNOON AS
THE TROUGH TRANSITIONS EAST. ANOTHER SHORTWAVE WILL MOVE INTO THE
REGION LATE TONIGHT BRINGING MORE CLOUDS AND ADDITIONAL CHANCES FOR
SHOWERS THROUGH TUESDAY MORNING...ESPECIALLY TO AREAS SOUTH OF
PIERRE. THE CLOUDS MAY ACT TO ONCE AGAIN SUPPRESS DAYTIME HIGHS.

BY WEDNESDAY THERE ARE SOME FAIRLY SIGNIFICANT DIFFERENCES BETWEEN
THE MODELS ON PLACEMENT OF WEAK LOW PRESSURE AND A WARM FRONT. IN
GENERAL TERMS WEDNESDAY IS SHAPING UP TO BE THE WARMEST DAY OF THE
PERIOD COURTESY OF THE FRONT. PRECIP CHANCES ARE THE MAIN CHALLENGE
BUT WED NIGHT ACROSS THE FAR EAST LOOKS MOST FAVORABLE FOR SHOWERS
AND THUNDERSTORMS.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 313 PM CDT MON SEP 7 2015

DEPARTING UPPER LOW CONTINUES INTO EASTERN CANADA REPLACED BY A
LONGWAVE RIDGE THAT SHIFTS IN FROM THE WEST. THIS IS MAINLY A DRY
NORTHWEST FLOW TYPE REGIME WITH LITTLE OPPORTUNITY FOR
PRECIPITATION. WILL SEE AN INITIAL COLD SURGE THURSDAY...THE DEGREE
OF WHICH STILL VARIES BETWEEN THE ECMWF AND GFS. 850MB TEMPERATURES
BOTTOM OUT BETWEEN +4C AND +8C RESPECTIVELY...WITH THE ECMWF
DEVELOPING A MUCH DEEPER/LONGER LIVED COOL AIRMASS JUST TO OUR EAST.
AS THE RIDGE FOLDS OVER...BOTH SETS OF GUIDANCE PULL IN A WARMER
MODIFIED PACIFIC AIRMASS FOR THE WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 626 PM CDT MON SEP 7 2015

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE SOUTHWESTERN PORTION
OF THE CWA THIS EVENING...AFFECTING KPIR. THESE STORMS SHOULD
DISSIPATE BY OR SHORTLY AROUND SUNSET. VFR CONDITIONS WILL PREVAIL
ACROSS THE AREA TONIGHT AND THROUGH THE DAY TUESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...CONNELLY
AVIATION...PARKIN
Hazardous weather outlook, Sep 7, 4:53 AM CDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
453 AM CDT MON SEP 7 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
453 AM CDT MON SEP 7 2015 /353 AM MDT MON SEP 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY
AND TONIGHT. SOME THUNDERSTORMS ALONG AND SOUTH OF HIGHWAY 14
COULD BECOME STRONG WITH HAIL AND GUSTY WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SD

In the hours before

Special weather statement, Sep 7, 6:07 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
607 PM CDT MON SEP 7 2015

SDZ033-045-048-072345-
JONES SD-LYMAN SD-STANLEY SD-
607 PM CDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES...SOUTH
CENTRAL STANLEY AND NORTHWESTERN LYMAN COUNTIES UNTIL 645 PM CDT/545
PM MDT/...

AT 606 PM CDT /506 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTH OF WENDTE...OR 16 MILES NORTH OF MURDO...
MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VAN METRE AND WENDTE.

LAT...LON 4398 10074 4415 10085 4440 10047 4412 10026
TIME...MOT...LOC 2306Z 259DEG 16KT 4411 10062

PARKIN
Local storm report, Sep 7, 6:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM CDT MON SEP 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             FORT PIERRE             44.36N 100.38W
09/07/2015  M1.75 INCH       STANLEY            SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1500803

LUECK
Local storm report, Sep 7, 6:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT MON SEP 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             PIERRE                  44.37N 100.32W
09/07/2015  M1.00 INCH       HUGHES             SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1500804

LUECK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:07 PM CDTSpecial Weather StatementABRJones38 min
Sep 7, 6:16 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully44 min
Sep 7, 6:22 PM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley38 min
Sep 7, 6:57 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.